Check all his meds. I was on an ace inhibitor and constantly complained to my doctor who told me that I was fine. I got such a cough that caused headaches, I was constantly drinking water to no avail. Finally, I called the doctor's hotline
at 2am, I was tired of dry cough and the nurse said, Oh quit taking the ace inhibitor and have the doctor put you on something else.
I went to doctor's office the next morning without appt. and got in and got prescription changed. I suffered for 1 year!
Review all the symptoms and side effects of all meds. Good luck
From what I've read, the RX can lower the resistance and immunity system, make one over sensitive to odors, chemicals, smog, soot, smoke, perfumes, air fresheners, candles, and the like. If he has gotten
an infection, he may have walking Pneumonia, where there is water on the lung and only disturbs him when he bends slightly, or turns over in bed or leans forward in a chair? He may have something chronic
if the cough is very congested. If there is a wheeze, a crackle, or gurgle, it's important to distinguish which so you can then ask the doctor, or check the Merck Manual under lung disorders.
If there is undetectable mold in the air from a source you have not thought about, this could also cause the original problem, as can overly DRY air, which can be reduced with a simple inexpensive water fountain going all of the time but which needs refilling daily to keep the air moist. Even Lysol, bleach, hair spray, or spray deodorant can originate or aggravate the condition and keep it going. However, if he has had it a while, he may have picked up something worse such as the diseases coming in with immigrants this nation has never had before, which are air-borne.
When you sweep, vacuum, or change linens/ wash
clothing, have him to stay in the room farthest away or to sit outside, if possible, until the air has had lots of time to settle down.
If your outside air is full of pollen, pollution, or
very moist/ overly dry, these could also be a problem. You will simply have to think it through and then if you cannot correct it, try the last thing before
finally going to a doctor: the disposable dust mask
painters buy by the dozens and wear new each day.
When the lungs are affected, it's very hard to heal them, BUT he should be drinking a lot of filtered water, keeping especially clean from the above things, out of contact with dust in particular, until breathing clearly. If he has an exotic illness, it will then persist and you must get medical help.
A low dose tablet of 250 mg. of Vit. C along with a child's chewable vitamin/mineral should not hurt, unless the doctor says it might.
I would especially avoid milk, cheese, butter,, dips, ice creams, gravies, salad dressings for about 3-6 months to see if he might have a food sensitivity to these things that are known "Mucogenics". After that, I'd re-introduce each one slowly to see if it comes back.
Another thing I'd do, if possible, is to buy him a new bed pillow, toothbrush, and set of inexpensive sheets, in case you recycling something accidentally.
Use disposable plastic/paper dishes for him only, to see if that matters. Use only warm water to wash your pots/pans/china/ glassware to prevent them from opening their "porosity" up when heat expands them which can trap bacteria/viruses within the pores, closing them down when rinsed/dried.
If he can cough mucous up, make certain he has his own plastic bag each day to spit it out into then seal.
Have him to notice the color, contents, and amount,
noting especially if it is thick, creamy or just clear. He also needs a box of cheap tissues or roll of toilet paper near him everywhere he sits..at all times, even at night, along with a cup of water for drinking during the night should the cough wake him.
I am not medically trained, only have had to nurse my family for many years from one thing or another until I learned enough to keep them akk very well for a long time. God bless and help you both. : )
Some medicines, especially ace inhibitors can cause a dry cough. The best person to ask about medicine caused problems is the pharmacist. But you should also make certain that it is not caused by the medicine by having a check up if he hasn't had a recent one.
You must tell his doctor about it---try to write down, when you are thinking about it, when it started, what seems to make it better or worse, etc.
Cough can be anything from something simple, to something serious.
I had an uncle that had a cough for yrs, would not go until he had lost his voice---he had advanced throat cancer!
It does not pay to ignore symptoms when they won't go away!
Make a call to his doctor's office. A dry cough is often a side effect of many medications. He may need to make an appointment with his doctor to determine the cause of this cough. Let his doctor know how long this cough has lingered, as it may help to determine which med is the culprit. Good luck.
I don't want to scare you, but I'd have this checked out as it could be a sign of something more serious.
There are many lawsuits coming along with Fossamax as with VIoxx. Is he taking one of these? Hope not, good luck.
Could it be some kind of allergy? Perhaps he is sensitive to soap/ shampoo/ perfumes, which is why it would occur when he gets near someone.
Sometimes a dry cough can be a sign of asthma, but it should be checked out by his physician. Good luck, let us know what it turns out to be please.
This really is a question for a doctor because a cough is a symptom that something is wrong and best to ask an expert who knows hubby's medical history.
Is he by any chance taking the medicine Lotrel? It is for cholesterol. I coughed & coughed when I was taking it (about 2 years after I started the pill the cough developed).I couldn't sleep for the coughing. Maybe it could be some other pill too.
Add your voice to the conversation. Click here to answer this question.